Iowa, 2023

Damaging Winds in Iowa, June 2, 2023

June 2, 2023 · NWS DMX · 3 events in 2 counties and zones

Large upper level ridging was in place for several days in late May to early June. With little movement in the Great Lakes area surface high, Iowa experiences afternoon thunderstorms largely driven by good moisture transport and diurnal heating each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Large upper level ridging was in place for several days in late May to early June. With little movement in the Great Lakes area surface high, Iowa experiences afternoon thunderstorms largely driven by good moisture transport and diurnal heating each day. On the afternoon of June 2nd, a couple storms manages to strengthen more than the others scattered across the area, producing damaging wind gusts in Des Moines and Marshalltown, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 2, 11:22 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 2, 11:22 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1222 PM CDT Fri Jun 2 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 354 AM CDT Fri Jun 2 2023

Key messaging highlights:

* Little change into the weekend, with mainly afternoon chances
  for showers and isolated storms
* Additional chances for showers around Mon/Tue, then drier later
  next week
* Seasonal humidities giving way to unusually low dewpoints into
  the middle of next week

Expectations haven't changed a whole lot from this time yesterday
with our weather mainly influenced by two large scale patterns.
The first will be our gradual transition from the current Great
Lakes upper ridge to more anomalous upper level ridging from the
northern Plains into Canada through early next week. This has
shifted a tad west over recent runs, but won't have a big impact
on our sensible weather. Our mainly diurnal, unorganized precip
cycle will persist but with gradually decreasing coverage and
strength as easterly low level flow becomes more prevalent pushing
our better low level theta-e axis and instability farther west.
At onset this morning, isolated showers and storms and plenty of
mid cloudiness continue to drift slowly north through the forecast
area. The airmass remains quite homogeneous with little
baroclinicity, but just enough 1-3km moisture transport remains in
place for just a bit of a nocturnal forcing in the weak low level
jet response. Later this afternoon, additional surface based convection
is anticipated into peak heating, better chances west, and most
storms would be sub-severe as effective shear remains quite low.
Locally heavy rains remain a concern however with moist soundings
and mean winds only 5-10kts. Similar cycles are anticipated into
the weekend, but with weaker and more isolated precip moving east
to west around the base of the northern ridge.

By Tuesday our second pattern regime will begin with weak, but
larger scale forcing advancing with the noted and deep back door
cool front. This will bring chances for mainly showers before the
precipitation essentially goes to nothing by the middle of next
week. Guidance is in better agreement with the progression of a
large eastern CONUS closed low, whose influences have nudged
farther west with time as well. This will bring us weak north flow
aloft, and MS Valley surface ridging. Temps will remain mild, but
closer to seasonal normals. However the most noted change will be
anomalous drying through the column, including surface dewpoints.
Dewpoints are expected to dip into the refreshing 40s, and
potentially 30s east, by Wednesday and Thursday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1222 PM CDT Fri Jun 2 2023

VFR conditions will prevail through the TAF period. Isolated to
scattered thunderstorms are forecast at times, especially between
about 20Z and 03Z this afternoon/evening, however probability and
expected duration of any impacts at a given terminal are too
low/uncertain to advertise. Did put in a targeted VCTS group at
FOD where odds of impact are slightly however, however, at all
terminals amendments are a possibility later today as radar and
short-term observational trends dictate.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Lee
Hazardous weather outlook, Jun 2, 3:00 AM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
400 AM CDT Fri Jun 2 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
400 AM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few isolated showers and thunderstorms are expected to continue this
morning, with additional scattered thunderstorms expected this
afternoon into the evening. Locally heavy rain will be possible,
which may lead to ponding of water in low lying and poor drainage
or urban areas. Otherwise, the threat of severe weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue largely through the weekend and
into early next week. Saturday may see storms more isolated to
portions of western and central Iowa, before returning more
widespread across the state Sunday through Tuesday. Again the
severe weather risk will be low, but slow moving storms may
produce locally heavy rain and result in localized ponding,
especially in urban areas. Otherwise expect lightning and gusty
winds at times with any storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but rainfall reports are
always appreciated.

The radar

The Des Moines radar (KDMX), 72 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 2, 12:58 PM CST
Where
Marshall County, 0.86 mi SW of Ferguson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.920, -92.890

Delayed report of a large, healthy tree snapped at the trunk near Ferguson. Estimated sized was 2.5 feet in diameter. Report via social media.

Thunderstorm Wind, Polk

When
June 2, 2:03 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -93.660

Thunderstorm Wind, Polk

When
June 2, 2:20 PM CST
Where
Polk County, 1.03 mi E of Windsor Hgts
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
41.600, -93.700

Six inch diameter tree limb down. Image submitted via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105614, 1105615, 1105616.